Hives are red, raised wheals on the skin. They may cause an itching or burning sensation. People living with multiple sclerosis (MS) may develop hives as a side effect of certain medications they use to treat their MS.

MS is an autoimmune condition in which the body attacks healthy nerve tissues. In MS, the myelin sheath that surrounds and protects the nervous system develops small patches of inflammation, known as plaques or lesions. These lesions can block or scramble nerve signals, causing a wide range of symptoms.

However, hives are not a typical symptom of MS. If a person with MS develops hives, it is more likely related to a common cause, such as medication, food, a cosmetic or lotion, or a plant.

This article lists the symptoms of MS and asks whether the condition or medications to treat MS can cause hives. We also outline treatment options for hives and the outlook for people who develop them.

A pile of packets of blue and black capsules and white tablets.Share on Pinterest
nuu_jeed/Shutterstock Enterprise

MS can affect areas of the brain, spinal cord, and optic nerve, causing a wide range of neurological symptoms. In some cases, the symptoms may come and go in what doctors refer to as “relapse and remission”. In other cases, the symptoms may steadily worsen over time.

Doctors categorize MS according to the frequency of relapses or active disease. The categories are as follows:

  • Relapsing-remitting MS: The person may experience disease flare-ups followed by periods of remission. During remissions, all symptoms may disappear, or some may persist and become permanent.
  • Primary progressive MS: The person’s symptoms progressively worsen, sometimes in an irregular pattern. They do not experience periods of remission.
  • Secondary progressive MS: The person begins by experiencing periods of exacerbation and remission. These periods progressively worsen over time in a pattern similar to primary progressive MS.

The symptoms of MS may vary from person to person but may include:

Some people may develop hives as a side effect of certain MS medications, particularly alemtuzumab (Lemtrada) and natalizumab (Tysabri).

Alemtuzumab

Alemtuzumab works by stopping immune cells from attacking the brain and spinal cord. A person receives the drug twice, in two courses spaced 1 year apart. Each course consists of a 5-day treatment via a drip or infusion.

According to the MS Society (MSS) in the United Kingdom, alemtuzumab can cause serious side effects and some that are less severe. Hives are one of the less severe side effects a person may experience, and they typically go away soon after treatment.

A 2020 case report describes a person who developed hives and swelling of the lips and face following alemtuzumab treatment. The symptoms persisted for 3 months. A medical professional linked the hives to the MS medication and prescribed treatment for the hives. However, it is worth noting that this reaction was unusual.

Natalizumab

Natalizumab works by attaching itself to receptors on the surface of certain immune cells. This prevents the cells from leaving the bloodstream and entering the brain and spinal cord, where they could otherwise cause inflammation and damage. A person takes the drug via an infusion.

According to the MSS, natalizumab has the potential to cause both mild and severe side effects. Hives are one of the less severe side effects a person may experience following natalizumab infusion.

A person who has MS and develops hives should see their doctor for treatment.

If a doctor suspects that a certain MS treatment is the cause of hives, they may stop the treatment and recommend an alternative. However, if the side effects are mild, they may choose to continue the treatment if they consider it the best option.

A doctor may also prescribe one or more of the following treatments for hives:

  • Antihistamines: These are typically the first-line treatment for hives.
  • Corticosteroids: These medications may effectively treat hives, though they are not suitable for long-term use.
  • Omalizumab: A doctor may recommend this drug in cases that do not respond to high-dose antihistamines.
  • Cyclosporine: A doctor may recommend this drug in cases that do not respond to either antihistamines or omalizumab.

If a person with MS develops hives, it may be a side effect of MS treatment. In such cases, a doctor may recommend stopping the treatment and switching to an alternative. However, the most likely cause will be an allergy to a food or skin product or another medication.

Doctors will first recommend avoiding what might be triggering the hives. If symptoms are severe or do not improve, they may recommend or prescribe medications to treat the hives. The treatment is likely to follow a step-wise approach that starts with antihistamines and progresses to omalizumab and then cyclosporine, if necessary.

While there are many causes of hives, a person living with MS may develop hives as a side effect of certain medications they take to manage their MS. Two such medications are alemtuzumab (Lemtrada) and natalizumab (Tysabri). Hives that develop in response to MS medication typically resolve once a person stops receiving the treatment.

Anyone who develops hives following a drug infusion to treat their MS should notify a doctor. The doctor may recommend stopping the treatment and switching to an alternative.

A doctor may also prescribe medications to treat hives. Antihistamines are the first-line treatment, followed by other options, if necessary. Multiple treatment options are available, and each has a high success rate in treating hives.

Read this article in Spanish.